Alert archive / Ohio / Tornado Warnings in 2005

Tornado Warning 1, NWS Wilmington, OH

May 19, 2005Scioto County, Ohio

NWS Wilmington, OH issued this tornado warning at May 19, 2005, 3:06 PM EDT for Scioto County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 3:06 PM EDT (19:06 UTC)
Expired
May 19, 2005, 3:30 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 98 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 191907
TORILN
OHC145-191930-
/O.NEW.KILN.TO.W.0001.050519T1906Z-050519T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
306 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SCIOTO COUNTY IN OHIO

* UNTIL 330 PM EDT(230 PM EST)

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR   
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.    
  THIS DANGEROUS STORM WAS LOCATED NEAR OTWAY...MOVING EAST AT 30    
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSEMOUNT...
  LUCASVILLE...

IN ADDITION...MCDERMOTT...BEAR CREEK...MINFORD AND PORTSMOUTH
REGIONAL AIRPORT ARE NEAR THE PATH OF THIS DANGEROUS THUNDERSTORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS


LAT...LON 3878 8294 3876 8321 3875 8323 3892 8327
      3895 8316 3894 8276 3885 8277 3884 8276
      3884 8277 3881 8276

$$
1 follow-up statement
000 
WWUS51 KILN 191923
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT THU MAY 19 2005

OHC145-191930-
/O.CON.KILN.TO.W.0001.000000T0000Z-050519T1930Z/
SCIOTO OH-
323 PM EDT THU MAY 19 2005

...A TORNADO WARNING CONTINUES UNTIL 330 PM EDT FOR NORTHERN SCIOTO 
COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS 
DANGEROUS STORM WAS LOCATED NEAR LUCASVILLE...MOVING EAST AT 30 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN SCIOTO
COUNTY...INCLUDING MINFORD AND PORTSMOUTH REGIONAL AIRPORT.

LAT...LON 3879 8294 3877 8315 3895 8316 3894 8276
      3885 8277 3884 8276 3884 8277 3881 8276

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 19, 10:15 AM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 19, 10:15 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 AM EDT THU MAY 19 2005

.SHORT TERM (TODAY)...
WM FNTL BOUNDARY TO TAKE SHAPE OVER SRN CWA THIS AFTERNOON WITH
WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY WEST OF THE FCST AREA
PROGGED TO MOVE IN. SFC LOW DEVELOPS ALONG OR JUST S OF BOUNDARY
THIS EVENING AND GETS ADDED HELP SPINNING UP BY H5 LOW THAT TRACKS
NW-SE AND SKIMS SRN FCST AREA.

FOR THE AFTERNOON PERIOD...HAVE GENERALLY RAISED TEMPS TO THE EAST
BY A FEW DEGREES TO THE MID AND UPPER 70S WITH THE THOUGHT PROCESSES
OF THEM GETTING A BIT MORE SUN OVER THE COURSE OF THE DAY AND A
LATER START TIME OF SHOWER ACTIVITY GETTING IN. ASIDE FROM THIS...NO
SIGNIFICANT CHANGES ASIDE FROM INCREASED POPS WHERE SHOWER ACTIVITY
IS OCCURRING.

FRANKS
&&

.AVIATION (12Z-12Z)...
WARM FRONT SOUTHWEST OF FORECAST AREA EXTENDING FROM VI WESTWARD TO
NRN KY THEN NORTHWEST TO THE NEXT STORM SYSTEM LOCATED OVER NORTHERN
IA.  WARM FRONT WILL DRIFT TO THE NORTHEAST AS THE NEXT STORM SYSTEM
APPROACHES FROM THE WEST NORTHWEST. BY EARLY AFTERNOON WARM FRONT
MOVES INTO SOUTHWEST OHIO AND BEGINS TO TRIGGER SHOWERS AND
THUNDERSTORMS.  THE FRONT IS EXPECTED TO BECOME STATIONARY BEFORE
RETURNING BACK TO THE SOUTH. CLOUDS WILL INCREASE AND LOWER
THROUGHOUT THE MORNING LOWERING TO 5,000 FEET. ISOLATED THUNDERSTORM
WILL BEGIN DEVELOPING LATE THIS MORNING AND EARLY THIS AFTERNOON AND
BECOMING WIDESPREAD BY MID AFTERNOON. A COLD FRONT WILL MOVE ACROSS
THE AREA THIS EVENING BRINGING AN END TO THE THUNDERSTORMS HOWEVER
SHOWERS ARE EXPECTED TO LINGER THROUGHOUT THE NIGHT. VSBY IN THE
THUNDERSTORMS WILL BE MVFR WITH BRF IFR WHILE CEILINGS WILL
GENERALLY BE VFR. LATER THIS EVENING VSBYS WILL LOWER TO MVFR IN FOG
AND SHOWERS AND CEILINGS WILL LOWER TO BETWEEN 600 AND 1,500 FEET.
SFC WINDS WILL VEER FROM SE TO SW THIS AFTERNOON TO NW THROUGH NE
THIS EVENING. IN CENTRAL OHIO WINDS WILL BACK FROM SE TO NE THIS
EVENING SPEED WILL BE 8 TO 15KT.
HAYDU
&&

.PREVIOUS DISCUSSION...
(ISSUED 330 AM EDT THU MAY 19 2005)

SHORT TERM (TODAY THROUGH SATURDAY)...
CLOUDS ON THE INCREASE ACROSS FA THIS MORNING WITH SHOWERS AND
THUNDERSTORMS INCREASING IN COVERAGE OFF TO OUR NORTHWEST ACROSS
NORTHERN ILLINOIS. UPPER LEVEL LOW CURRENTLY OVER SOUTHERN MINNESOTA
WILL SLIDE SLOWLY SOUTH SOUTHEAST TODAY AND TONIGHT. ASSOCIATED
SURFACE LOW ALSO FORECAST TO DROP DOWN INTO TENNESSEE VALLEY THROUGH
FRIDAY. AS IT DOES...STATIONARY BOUNDARY WILL REMAIN DRAPED ACROSS
THE AREA TODAY BEFORE BEGINNING TO PUSH SOUTH OF AREA TONIGHT INTO
FRIDAY. BOUNDARY SHOULD SERVE AS A FOCUS FOR CONVECTION AS WE HEAD
INTO THIS AFTERNOON AND EARLY EVENING WITH ADDITIONAL LIFT PROVIDED
BY MID LEVEL SHORT WAVE DROPPING DOWN FROM THE NORTHWEST.

EXPECT CHANCE FOR PCPN TO INCREASE FROM THE WEST THROUGH LATE
MORNING AND EARLY AFTERNOON AND WILL THEN GO WITH CATEGORICAL POPS
FOR LATE THIS AFTERNOON AND EARLY THIS EVENING. CAPES FORECAST TO
CLIMB UP AROUND 1000 J/KG THROUGH EARLY AFTERNOON AS MOST OF FA GOES
INTO THE WARM SECTOR. WIND FIELDS ON FORECAST SOUNDINGS APPEAR
SOMEWHAT MARGINAL FOR SEVERE STORMS THIS AFTERNOON BUT WITH BOUNDARY
ACROSS AREA AND FAIRLY DYNAMIC SYSTEM...WILL CONTINUE WITH MENTION
OF A FEW POSSIBLE SEVERE STORMS.

AS BOUNDARY PUSHES SOUTH OVERNIGHT...SURFACE AND ELEVATED
INSTABILITY BEGINS TO DECREASE FROM THE NORTH SO WILL TAPER THINGS
BACK TO JUST SHOWERS IN THE NORTH OVERNIGHT. WILL HOWEVER HANG ON TO
A LOW CHANCE OF THUNDERSTORMS ACROSS THE SOUTH THROUGH FRIDAY
MORNING WITH BOUNDARY LINGERING JUST TO OUR SOUTH THROUGH 18Z
FRIDAY. GOOD DRYING THEN WORKS ITS WAY INTO OUR AREA AS HIGH
PRESSURE BUILDS DOWN FROM THE NORTH. EXPECT MOSTLY CLEAR SKIES
FRIDAY NIGHT WITH MOSTLY SUNNY ON SATURDAY. JGL

(ISSUED 333 PM EDT WED MAY 18 2005)
LONG TERM (FRIDAY THROUGH WEDNESDAY)...
AFTER EARLY PRECIP FOR FRIDAY WTH FRONTAL PASSAGE...LINGERING CLOUDS
AND COOLING TEMPS BEFORE WEAK HIGH PRESSURE WILL BUILD IN LATE
FRIDAY THROUGH LATE SUNDAY. HIGH THEN GETS SQUEEZED EAST BY S/WV
RUNNING THROUGH THE UPR GREAT LAKES. GFS IS NOW A LTL CLOSER TO
ECMWF WTH TIMING OF S/WV ON MONDAY. INTO NEXT WEEK...ADDITIONAL
SHORT WAVES RUN THROUGH BY WED...KEEPING BELOW NORMAL TEMPS THROUGH
PERIOD.

&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 19, 4:50 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EDT THU MAY 19 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200850-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
450 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AND
CONTINUE INTO TONIGHT. A FEW OF THE STORMS MAY BE SEVERE LATE THIS
AFTERNOON AND THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WIND
AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 19, 11:55 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 AM EDT THU MAY 19 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-192154-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1155 AM EDT THU MAY 19 2005

SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOUND ACROSS THE OHIO VALLEY
THIS AFTERNOON AS THESE STORMS FOCUS ON A WARM FRONT THAT IS MOVING
NORTHEAST THROUGH THE REGION. SHOWERS BEHIND THE WARM FRONT WILL BE
MORE SCATTERED...BUT HAVE A GREATER POTENTIAL TO BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE BEST THREAT FOR SEVERE
WEATHER WILL BE FOCUSED ALONG AND SOUTH OF THE OHIO RIVER...AND IN
THE SCIOTO RIVER VALLEY SOUTH OF COLUMBUS.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:32 PM EDTSevere Thunderstorm WarningILNScioto20 min

Nearby

Tornado Warnings in Ohio, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.